Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 19, NWS Jackson, MS

March 3, 2001Clarke County, Jasper County, Smith County, Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 3, 2001, 9:12 AM CST for Clarke County, Jasper County, Smith County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 3, 2001, 9:12 AM CST (15:12 UTC)
Expired
Mar 3, 2001, 11:15 AM CST
In force
2 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clarke County, MS, Jasper County, MS, Smith County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 031527 COR
FFWJAN
MSC023-061-129-031715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED FOR LAT/LON
NATIONAL WEATHER SERVICE JACKSON MS
912 AM CST SAT MAR 3 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 1115 AM CST

* AT 912 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED AREAS OF 
MODERATE TO HEAVY RAIN OVER SMITH...JASPER AND CLARKE COUNTIES. THIS 
AREA HAS ALREADY RECEIVED 2 TO 5 INCHES OF RAIN OVER THE PAST 48 
HOURS WITH OVERSATURATED SOILS. ANY ADDITIONAL HEAVY RAINFALL WILL 
RESULT IN RUN-OFF AND FURTHER AGGRAVATE FLOODED LOW-LYING AREAS.

RADAR ESTIMATED RAINFALL AMOUNTS INDICATED THAT AN ADDTIONAL ONE TO 
ONE AND ONE HALF INCHES OF RAIN WILL FALL BEFORE MIDDAY OVER THIS 
AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

62

LAT...LON 3222 8844 3223 8969 3182 8962 3182 8937
          3185 8918 3185 8900 3187 8881 3187 8863
          3190 8847


i

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 3:15 AM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Mar 3, 3:15 AM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CST SAT MAR 3 2001

LATEST IR IMAGERY THIS MORNING SHOWING COOLING CLOUD TOPS AHEAD OF
COLD CORE LIFTING OUT OF MEXICO. THE BACKING WINDS AND COOLING ALOFT
TO THE EAST OF THE COLD CORE ARE SERVING TO REFIRE CONVECTION OVER
THE NORTHERN GULF...S OF KLCH. ALSO...CONVECTION REFIRING OVER SE
LA/SE MS IN PROXIMITY TO STATIONARY FRONTAL BOUNDARY.

AVN SHOWING ANOTHER ROUND OF GOOD ISENTROPIC LIFT IN THE 290-310K
THETA LAYER TODAY. THIS DUE MORESO TO RISING THETA SURFACES FROM
APPROACHING COLD CORE THAN PRESSURE ADVECTION...ALTHOUGH BOTH ARE
CONTRIBUTING TO THE OVERALL OMEGA. MOISTURE REMAINS PLENTIFUL WITH
PRECIPITABLE WATERS ABOVE 1.5 INCHES OVER THE SE 2/3 OF THE CWFA.
WILL...OBVIOUSLY...CONTINUE FFA TODAY...BUT HEAVIEST RAINFALL SHOULD
BE OVER THE SE 2/3...ESPECIALLY ALONG THE BOUNDARY WHERE TRAINING
CELLS WILL BE COMMON. SOME ADDITIONAL HEFTY AMOUNTS FROM TWO TO FOUR
INCHES POSSIBLE. WILL ALSO MENTION FEW SEVERE STORMS IN AREAS ALONG
AND S OF THE BOUNDARY WHERE CAPES MAY APPROACH 2500 J/KG.

LIFT DIMINISHES FROM THE SW TONIGHT AS SYSTEM MOVES OUT OF THE AREA
AND DOWNGLIDE/DRYING BEGINS. WILL...HOWEVER...HAVE TO LEAVE IN SOME
POPS DUE TO EXPECTED LIGHT PRECIP. BOUNDARY LAYER COLD AIR
ADVECTION/RISING THETA SURFACES SHOULD BE SUFFICIENT FOR SOME LIGHT
RAIN.

CONTINUED COOLING ALOFT WITH RESIDUAL LOW LEVEL MOISTURE WILL RESULT
IN SOME SCATTERED SHOWERS MAINLY DURING THE MORNING SUNDAY. FURTHER
DRYING SUNDAY NIGHT WILL FINALLY ALLOW CLOUDS TO BREAK. THE SUN
SHOULD RETURN MONDAY.

IN THE EXTENDED...MRF SHOWING DRY NW MID LEVEL FLOW THROUGH
WEDNESDAY. SURFACE AND MID LEVEL RIDGE MOVES THROUGH WEDNESDAY
AFTERNOON AND NIGHT WITH DECENT MOISTURE RETURN ON ITS HEELS
THURSDAY AND A CHANCE OF RAIN. NOGAPS HAS A DRIER SOLUTION. WITH LOW
CONFIDENCE WILL KEEP CURRENT MENTION OF RAIN THURSDAY AND FRIDAY IN
ZONES.

JAN 62/50/56/37 +630
MEI 66/52/58/37 +74-

.JAN...
MS...FLASH FLOOD WATCH ZONES 018-019-025>066-072>074 TODAY.
LA...FLASH FLOOD WATCH ZONES 007>009-015-016-023>026 TODAY.
AR...FLASH FLOOD WATCH ZONES 074-075 TODAY.
26

In the hours before

Special weather statement, Mar 3, 6:00 AM CST, 3 hours 12 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST SAT MAR 03 2001

...THUNDERSTORMS...
A FEW SEVERE STORMS ARE POSSIBLE TODAY OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL AND SOUTH MISSISSIPPI.
A GREATER THREAT OF SEVERE THUNDERSTORMS WILL EXIST OVER EXTREME
SOUTHEAST PORTIONS OF THE AREA...ESPECIALLY IN THE HATTIESBURG AREA.

THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE DURING THE AFTERNOON
AND EARLY EVENING. THE PRIMARY SEVERE WEATHER THREAT OVER THE
ENTIRE AREA WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...A
THREAT OF TORNADOES EXISTS OVER SOUTHEAST PORTIONS OF THE AREA.

A SURFACE FRONT WILL CONTINUE TO INTERACT WITH A VERY ACTIVE JET
STREAM...AND A VERY MOIST AND SOMEWHAT UNSTABLE ATMOSPHERE. WHILE
INSTABILITY IS NOT GREAT...WIND PROFILES WILL BECOME INCREASINGLY
FAVORABLE FOR THE DEVELOPMENT OF ROTATING THUNDERSTORMS AND SEVERE
WEATHER...ESPECIALLY OVER SOUTHEAST COUNTIES.

...FLOODING...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI TODAY.
FLOODING WILL BE POSSIBLE WITH ANY HEAVY RAIN WHICH
FALLS...PARTICULARLY OVER SOUTH MISSISSIPPI AND EAST CENTRAL
LOUISIANA. VERY HEAVY RAINS THIS WEEK HAVE LEFT THE GROUND
SATURATED...AND ANY ADDITIONAL RAIN WILL AGGRAVATE ONGOING FLOODING
PROBLEMS. MANY RIVERS...STREAMS...AND CREEKS ARE IN FLOOD...AND
ADDITIONAL RAIN WILL ONLY WORSEN THE SITUATION...ESPECIALLY FOR SMALL
CREEKS AND STREAMS. DO NOT DRIVE THROUGH FLOODED ROADWAYS...AND DO
NOT ALLOW CHILDREN TO PLAY IN OR NEAR FLOODWATERS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 12:58 AM CSTFlash Flood WarningJANForrest, Lamar, Marion3 hr
Mar 3, 2:18 AM CSTFlash Flood WarningJANClarke, Covington, Jasper, Jones3 hr
Mar 3, 3:58 AM CSTFlash Flood WarningJANForrest, Lamar, Marion2 hr
Mar 3, 5:15 AM CSTFlash Flood WarningJANClarke, Covington, Jasper, Jones105 min
Mar 3, 7:11 AM CSTFlash Flood WarningJANAdams, Covington, Forrest, Franklin, Jefferson Davis, Jones and 4 more3 hr
Mar 3, 10:55 AM CSTFlash Flood WarningJANAdams, Covington, Forrest, Franklin, Jefferson, Jefferson Davis and 5 more3 hr
Mar 3, 12:45 PM CSTFlash Flood WarningJANCopiah, Hinds, Madison, Rankin, Simpson4 hr
Mar 3, 12:55 PM CSTSevere Thunderstorm WarningJANIssaquena35 min
Mar 3, 2:11 PM CSTFlash Flood WarningJANClarke, Covington, Forrest, Jasper, Jefferson Davis, Jones and 8 more2 hr
Mar 3, 4:01 PM CSTFlash Flood WarningJANClarke, Covington, Forrest, Jasper, Jefferson Davis, Jones and 8 more3 hr

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.